Advertisement

Differential Equations

, Volume 55, Issue 5, pp 644–657 | Cite as

Asymptotic Eigenfunctions of the Operator ∇D(x)∇ Defined in a Two-Dimensional Domain and Degenerating on Its Boundary and Billiards with Semi-Rigid Walls

  • A. Yu. AnikinEmail author
  • S. Yu. DobrokhotovEmail author
  • V. E. NazaikinskiiEmail author
  • A. V. TsvetkovaEmail author
Partial Differential Equations
  • 5 Downloads

Abstract

We propose a method for constructing asymptotic eigenfunctions of the operator ̂L = ∇D(x1,x2)∇ defined in a domain Ω ? R 2 with coefficient D(x) degenerating on the boundary Ω. Such operators arise, for example, in problems about long water waves trapped by coasts and islands. These eigenfunctions are associated with analogs of Liouville tori of integrable geodesic flows with the metric defined by the Hamiltonian system with Hamiltonian D(x)p2 and degenerating on Ω. The situation is unusual compared, say, with the case of integrable two-dimensional billiards, because the momentum components of trajectories on such “tori” are infinite over the boundary, where D(x) = 0, although their projections onto the plane R2 are compact sets, as a rule, diffeomorphic to annuli in R2. We refer to such systems as billiards with semi-rigid walls.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Le Blond, P.H. and Mysak, L., Volny v okeane (Waves in the Ocean), Moscow: Mir, 1981, Vol. 1. Translated from Waves in the Ocean, Le Blond, P.H. and Mysak, L.A., Eds., Amsterdam: Elsevier, 1978.Google Scholar
  2. 2.
    Birman, M.Sh. and Solomyak, M.Z., Spektral’naya teoriya samosopryazhennykh operatorov v gil’bertovom prostranstve (Spectral Theory of Self-Adjoint Operators in a Hilbert Space), Leningrad: Leningrad State Univ., 1980.Google Scholar
  3. 3.
    Oleinik, O.A. and Radkevich, E.V., Second order equations with nonnegative characteristic form, Itogi Nauki Ser. Mat. Mat. Anal., Moscow: VINITI, 1969, pp. 7–252.Google Scholar
  4. 4.
    Sadovnichii, V.A., Teoriya operatorov (Theory of Operators), Moscow: Drofa, 2001.Google Scholar
  5. 5.
    Maslov, V.P. and Fedoryuk, M.V., Kvaziklassicheskoe priblizhenie kvantovoi mekhaniki (Semiclassical Approximation of Quantum Mechanics), Moscow: Nauka, 1976.zbMATHGoogle Scholar
  6. 6.
    Lazutkin, V.F., KAM Theory and Semiclassical Approximations to Eigenfunctions, Heidelberg: Spinger-Verlag, 1993.CrossRefzbMATHGoogle Scholar
  7. 7.
    Arnol’d, V.I., Matematicheskie metody klassicheskoi mekhaniki (Mathematical Methods of Classical Mechanics), Moscow: Nauka, 1989.zbMATHGoogle Scholar
  8. 8.
    Lazutkin, V.F., Vypuklyi billiard i sobstvennye funktsii operatora Laplasa (Convex Billiard and Eigen-functions of the Laplace Operator), Leningrad: Leningrad State Univ., 1981.zbMATHGoogle Scholar
  9. 9.
    Dobrokhotov, S.Yu., Asymptotics of surface waves trapped by the coast and inhomogeneities of bottom relief, Dokl. Akad. Nauk SSSR, 1986, vol. 289, no. 3, pp. 575–579.MathSciNetGoogle Scholar
  10. 10.
    Dobrokhotov, S.Yu. and Zhevandrov, P.N., Asymptotic expansions and the Maslov canonical operator in the linear theory of surface gravitational waves: Cauchy-Poisson problem and trapped waves, Preprint No. 329, IPM AN SSSR (Institute for Problems in Mechanics, USSR Acad. Sci., Moscow, 1988).Google Scholar
  11. 11.
    Matveev, V.S., The asymptotic eigenfunctions of the operator VD(x,y)V, corresponding to Liouville metrics and waves on water captured by bottom irregularities, Math. Notes, 1998, vol. 64, no. 3, pp. 357–363.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ursell, F., Edge waves on a sloping beach, Proc. Roy. Soc. London. Ser. A, 1952, vol. 214, pp. 79–97.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Dobrokhotov, S.Yu., Zhevandrov, P.N., and Simonov, K.V., Stokes waves in closed basins, in Teoreti-cheskie i eksperimental’nye issledovaniya dlinnovolnovykh protsessov (Theoretical and Experimental Studies of Long Wave Processes), Vladivostok: Far East. Branch, USSR Acad. Sci., 1985, pp. 13–19.Google Scholar
  14. 14.
    Komech, A.I., Merzon, A.E., and Zhevandrov, P.N., On the completeness of Ursell’s trapping modes, Russ. J. Math. Phys., 1997, vol. 4, no. 4, pp. 457–486.MathSciNetzbMATHGoogle Scholar
  15. 15.
    Merzon, A.E. and Zhevandrov, P.N., High-frequency asymptotics of edge waves on a beach of nonconstant slope, SIAM J. Appl. Math., 1998, vol. 59, no. 2, pp. 529–546.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dobrokhotov, S.Yu. and Nazaikinskii, V.E., Nonstandard Lagrangian singularities and asymptotic eigenfunctions of a degenerate operator, Tr. Mat. Inst. Steklova, vol. 306, Steklov Math. Inst. RAS, Moscow, 2019, pp. 45–63.Google Scholar
  17. 17.
    Zhevandrov, P.N., Edge waves on a gently sloping beach: uniform asymptotics, J. Fluid Mech., 1991, vol. 233, pp. 483–493.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Taimanov, I.A., On first integrals of geodesic flows on a two-torus, Proc. Steklov Inst. Math., 2016, vol. 295, pp. 225–242.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fock, V.A., On canonical transformation in classical and quantum mechanics, Vestn. Leningrad. Gos. Univ. Ser. Mat. Mekh. Astron., 1959, vol. 16, pp. 67–70.Google Scholar
  20. 20.
    Dobrokhotov, S.Yu. and Zhevandrov, P.N., Nonstandard characteristics and the Maslov operator method in linear problems on unsteady waves on water, Funkts. Anal. Prilozh., 1985, vol. 19, no. 4, pp. 43–54.Google Scholar
  21. 21.
    Vukašinac, T. and Zhevandrov, P., Geometric asymptotics for a degenerate hyperbolic equation, Russ. J. Math. Phys., 2002, vol. 9, no. 3, pp. 371–381.MathSciNetzbMATHGoogle Scholar
  22. 22.
    Nazaikinskii, V.E., Phase space geometry for a wave equation degenerating on the boundary of the domain, Math. Notes, 2012, vol. 92, no. 1, pp. 144–148.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Nazaikinskii, V.E., The Maslov canonical operator on Lagrangian manifolds in the phase space corresponding to a wave equation degenerating on the boundary, Math. Notes, 2014, vol. 96, no. 2, pp. 248–260.MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Dobrokhotov, S.Yu. and Nazaikinskii, V.E., Characteristics with singularities and the boundary values of the asymptotic solution of the Cauchy problem for a degenerate wave equation, Math. Notes, 2016, vol. 100, no. 5, pp. 695–713.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Anikin, A.Yu., Dobrokhotov, S.Yu., and Nazaikinskii, V.E., Simple asymptotics for a generalized wave equation with degenerating velocity and their applications in the linear long wave run-up problem, Math. Notes, 2018, vol. 104, no. 4, pp. 471–488.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2019

Authors and Affiliations

  1. 1.Ishlinsky Institute for Problems in Mechanics RASMoscowRussia
  2. 2.Moscow Institute of Physics and TechnologyDolgoprudnyi, Moscow oblastRussia

Personalised recommendations